Alert archive / Kansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 72, NWS Topeka, KS

May 8, 2003Brown County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at May 8, 2003, 7:03 PM CDT for Brown County, Kansas. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 8, 2003, 7:03 PM CDT (00:03 UTC)
Expired
May 8, 2003, 7:30 PM CDT
In force
27 min
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

County Brown County, KS

The radar

The Topeka radar (KTWX), 112 km from the middle of the area, began a volume at 00:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 8, 1:50 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 0.1 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2003-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1679 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2003-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 247 square meters per square second.1939587897Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1679 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
807 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
247 m²/s²
0-3 km storm-relative helicity
271 m²/s²
Significant tornado parameter
2.1
Supercell composite
9.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 090003
SVRTOP
KSC013-090030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
703 PM CDT THU MAY 8 2003

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BROWN COUNTY IN NORTHEAST KANSAS

* UNTIL 730 PM CDT

* AT 658 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES WEST OF HORTON...OR ABOUT 14 MILES
  SOUTH OF HIAWATHA...MOVING NORTHEAST AT 50 MPH.

* SOME LOCATIONS AFFECTED...
  HIAWATHA
  ROBINSON
  IOWA SAC AND FOX RESERVATION

A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES RAPIDLY.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

LAT...LON 3999 9533 3975 9534 3967 9534 3966 9549
          3965 9559 3975 9570 4000 9551

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 2:28 PM CDT, 4 hours 35 minutes earlier.

Area forecast discussion, May 8, 2:28 PM CDT, 4 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KANSAS
228 PM CDT THU MAY 8 2003

FORECAST CHALLENGES ARE PRECIPITATION CHANCES THROUGH THE WEEKEND
THEN AGAIN IN THE LATE PERIODS.

ENERGETIC SCENARIO PAINTED BY THE 12Z UPPER AIR MAPS TODAY. 130KT
JET CORE WAS ACROSS THE ARIZONA/NEW MEXICO BORDER HEADING NORTHEAST.
STRONG SHORTWAVE AND BAROCLINIC ZONE WAS OVER THIS SAME REGION AT
500MB WITH 70KT JET CORE ON IT SOUTHERN END. WARM AIR TONGUE HAD
POKED INTO CENTRAL KANSAS AT 700MB WHILE 850MB MAP HAD WARM FRONT
JUST NORTH OF THE KANSAS BORDER WITH 16C DEWPOINTS INTO CENTRAL
KANSAS. SURFACE WARM FRONT PUSHING NORTH THROUGH THE CWA PER
OBS...VISIBLE SATELLITE LOOP...AND RADAR IMAGERY. MUCH ADVERTISED
SEVERE WEATHER THREAT IS BEGINNING TO BE REALIZED WITH MOST OF
KANSAS IN A TORNADO WATCH AND CELLS BEGINNING TO FIRE AS OF THIS
WRITING. PLEASE SEE OTHER PRODUCTS FROM THIS AND SURROUNDING WFOS
AND SPC CONCERNING CONVECTIVE DETAILS FOR THIS AFTERNOON.

COVERAGE AND LONGEVITY OF STORMS TO BE THE FIRST CHALLENGE TODAY.
DRY AIR PUNCHING ACROSS WESTERN KANSAS THIS AFTERNOON BUT MAY LINGER
INTO THE LATE EVENING HOURS HERE PER LATEST RUC. WILL KEEP SEVERE
STORM MENTION THROUGH MIDNIGHT FOR ALL ZONES.

STRONG UPPER JET TO REMAIN OVER THE REGION THROUGH THE END OF THE
WEEK. FRONTAL BOUNDARY FROM TODAYS SYSTEM MAY NOT MOVE FAR OFF WITH
A SLIGHT THREAT FOR REDEVELOPMENT IN THE FAR SOUTHEAST COUNTIES IN
THE AFTERNOON. MORE WIDESPREAD COVERAGE IS EXPECTED FRIDAY NIGHT AS
NEXT WAVE MOVES OUT OF THE WESTERN STATES AND WARM AIR ADVECTION
INCREASES OVER THE BOUNDARY. UPPER WAVE AND BAROCLINIC ZONE MOVE
THROUGH SATURDAY INTO SATURDAY EVENING. MOISTURE LOOKS FAIRLY
SHALLOW BUT WILL KEEP CHANCE POPS GOING.

UPPER RIDGING TO TAKE HOLD FROM SUNDAY INTO TUESDAY UNTIL THE NEXT
WESTERN TROF HEADS INLAND WITH MEDIUM RANGE MODELS FAIRLY SIMILAR IN
THIS IDEA. NEXT CHANCE FOR RAIN STILL APPEARS TO BE FOR TUESDAY
NIGHT INTO WEDNESDAY WITH ANOTHER WARM AIR ADVECTION TYPE SCENARIO
AND THE WAVE MOVING THROUGH THURSDAY.

.TOP...NONE.

65
Hazardous weather outlook, May 8, 4:42 PM CDT, 2 hours 21 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-091000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
442 PM CDT THU MAY 8 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...THIS EVENING AND TONIGHT

A SIGNIFICANT SEVERE WEATHER OUTBREAK WITH POSSIBLE LARGE TORNADOES
IS STILL LIKELY THIS EVENING AND TONIGHT.

THUNDERSTORMS WILL CONTINUE TO BECOME MORE WIDESPREAD OVER THE AREA
DURING THE EVENING HOURS...CONTINUING DURING THE NIGHT.  LARGE LONG
LIVED TORNADOES...IN SOME PLACES HARD TO OBSERVE...ARE POSSIBLE
ALONG WITH LARGE HAIL AND DAMAGING WINDS. THE SEVERE STORMS WILL
FORM RAPIDLY AND MOVE EAST OR NORTHEAST AT 30 TO 40 MPH.

THIS IS A DANGEROUS SITUATION. EMERGENCY MANAGERS...LAW
ENFORCEMENT... MEDIA AND THE PUBLIC SHOULD MONITOR LOCAL WEATHER
CONDITIONS VERY CLOSELY...AND BE READY FOR QUICK ACTION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

MORE SEVERE THUNDERSTORMS ARE POSSIBLE FRIDAY NIGHT AND SATURDAY
ACROSS ALL OF THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL BE NEEDED THIS EVENING AND TONIGHT...IN SOME COUNTIES
SPOTTERS SHOULD BE ALREDY DEPLOYED AND IN PLACE.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

In the hours before

Local storm report, May 8, 6:07 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
607 PM CDT THU MAY 08 2003

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0602 PM    8 W EMPORIA               KS    60 MPH TSTM GUST
05/08/03   LYON

0602 PM    8 W EMPORIA               KS    .75 INCH HAIL
05/08/03   LYON
Local storm report, May 8, 6:09 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
609 PM CDT THU MAY 08 2003

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0550 PM    1 W HANOVER               KS    1 INCH HAIL
05/08/03   WASHINGTON
Local storm report, May 8, 6:13 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
613 PM CDT THU MAY 08 2003

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0612 PM    1 W PAXICO                KS    65 MPH TSTM GUST
05/08/03   WABAUNSEE
Local storm report, May 8, 6:27 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
627 PM CDT THU MAY 08 2003

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0605 PM    4 SE WAMEGO               KS    TORNADO
05/08/03   POTTAWATOMIE                    PUBLIC REPORTED
Local storm report, May 8, 6:36 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
636 PM CDT THU MAY 08 2003

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0636 PM    6 S OSAGE CITY            KS    TORNADO
05/08/03   OSAGE                           SPOTTER REPORTED
Local storm report, May 8, 6:52 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
652 PM CDT THU MAY 08 2003

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0645 PM    1 W LYNDON                KS    TORNADO
05/08/03   OSAGE                           LARGE TORNADO REPORTED
                                           BY SPOTTERS

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 7:03 PM CDTTornado WarningTOPJackson, Jefferson42 min
May 8, 7:21 PM CDTTornado WarningTOPAnderson39 min
May 8, 7:38 PM CDTTornado WarningTOPDouglas22 min
May 8, 7:39 PM CDTTornado WarningTOPDouglas21 min
May 8, 7:41 PM CDTTornado WarningTOPDouglas19 min
May 8, 7:43 PM CDTTornado WarningTOPJefferson17 min
May 8, 8:47 PM CDTSevere Thunderstorm WarningTOPDouglas, Jefferson28 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.